Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

March 31, 2006Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 31, 2006, 5:01 PM EST for Calhoun County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 5:01 PM EST (22:01 UTC)
Expired
Mar 31, 2006, 5:44 PM EST
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:32 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:50 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 31, 3:50 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EST FRI MAR 31 2006

THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS PARTS OF SOUTHWEST LOWER
MICHIGAN WHERE SURFACE BASED CAPE VALUES ARE NOW AROUND 500
J/KG.  WIND FIELDS ARE STRONG WITH 0 TO 6 KM
SHEAR VECTORS AROUND 50 KNOTS.  ALSO STEEPER MID LEVEL LAPSE
RATES OF 7.5 DEG C/KM HAVE MOVED IN FROM CENTRAL IL AND EASTERN
WI.  HELICITY IN THE SFC TO 1 KM LAYER ARE GENERALLY NEAR 200 M2/S2
ACROSS SOUTH CENTRAL LOWER MI.  SO INGREDIENTS ARE THERE FOR SEVERE
WEATHER THIS EVENING.  SOME THUNDERSTORMS HAVE DEVELOPED FROM GRAND
RAPIDS TO KALAMAZOO AS OF 330 PM.  THESE STORMS WILL MOVE EAST
NORTHEAST.  THE BEST INSTABILITY IS EXPECTED TO SHIFT INTO THE
JACKSON TO LANSING AREA BY 600 PM.  THUS THE BEST OPPORTUNITY FOR
SEVERE WEATHER IS PREDICTED OVER SOUTH CENTRAL LOWER MI.

NOTICED SOME WIND GUSTS NEAR 60 MPH ACROSS NRN IL AND NW INDIANA.
THIS COUPLED WITH THE EASTWARD MOVEMENT OF THE SYSTEM SUPPORTS AT
LEAST ADVISORY CONDITIONS.  WENT WITH GALES IN THE NEARSHORE. I DID
NOTICE A 40KT WIND REPORT OVER THE OPEN LAKE EARLY DESPITE THE
STABLE CONDITIONS.

OTHERWISE NOT MUCH CHANGE TO THE REST OF THE FORECAST.  HIGH
PRESSURE BUILDS IN FOR SATURDAY.  THE NEXT STORM ARRIVES FOR LATER
SUNDAY INTO SUNDAY NIGHT...WARRANTING THE HIGH POPS THAT WE HAVE
FORECASTED.  BASED ON THE TRACK OF THE STORM....HEAVY RAIN AND
SEVERE WEATHER ARE POSSIBLE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING THIS EVENING FROM ST
JOSEPH TO MANISTEE.
WIND ADVISORY FOR PARTS OF SOUTHWEST LOWER MI THIS EVENING.
TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH CENTRAL LOWER MICHIGAN
THIS EVENING.

&&

MJS
Hazardous weather outlook, Mar 31, 3:30 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST FRI MAR 31 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTHEAST OF
A LINE FROM SOUTH HAVEN TO MUSKEGON TO MOUNT PLEASANT. THE MAIN
SEVERE WEATHER THREATS ARE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 65 MPH.  A FEW SUPERCELLS ARE POSSIBLE
AND THAT COULD LEAD TO AN ISOLATED TORNADO.  BRIEFLY HEAVY RAINFALL
AND SOME CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORMS THAT DO DEVELOP.  THE MAIN STORM MOTION WILL BE EAST
NORTHEAST AT 50 MPH.

INCREASING SUNSHINE HAS LEAD TO AN UNSTABLE AIRMASS THIS AFTERNOON
ACROSS THE REGION.  THE ATMOSPHERE WILL BE MOST UNSTABLE FROM BATTLE
CREEK OVER TO JACKSON AND LANSING.  AN UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL PUSH IN FROM THE WEST
THIS EVENING.  THIS WILL TRIGGER SOME THUNDERSTORMS.
AROUND SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH STEADILY.

WIND GUSTS MAY APPROACH 50 MPH LATE THIS AFTERNOON INTO EARLY
TONIGHT AS THE COLD AIR BEGINS TO POUR IN FROM ILLINOIS AND
WISCONSIN AFTER THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND STORM SYSTEM WILL BRING THE THREAT OF HEAVY RAIN AND
STRONG TO SEVERE THUNDERSTORM SUNDAY NIGHT INTO MONDAY. THEN FOR
MONDAY NIGHT...THE RAIN COULD CHANGE TO SNOW BEFORE ENDING AFTER
MIDNIGHT. AT THIS POINT ANY ACCUMULATIONS WOULD BE ON THE LIGHT SIDE.

YET A THIRD STORM WILL MOVE ACROSS SOUTHWEST MICHIGAN
THURSDAY THROUGH FRIDAY.  ANOTHER ROUND OF THUNDERSTORMS
WITH HEAVY RAINFALL COULD OCCUR. SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND THEN AGAIN
ON MONDAY AND THURSDAY.

LMZ844>849-011115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
330 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST GALES TO 35 KNOTS THIS AFTERNOON INTO EARLY TONIGHT WILL
BUILD WAVES TO 3 TO 6 FEET RESULTING IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT.  SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER MAJOR STORM IS EXPECTED TO MOVE THROUGH THE GREAT LAKES
REGION LATE SUNDAY INTO MONDAY. THIS STORM AND YET ANOTHER ON
THURSDAY WILL ALSO BRING THE THREAT OF HIGH WINDS AND WAVES.

WDM MJS

In the hours before

Local storm report, Mar 31, 4:08 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             BATTLE CREEK            42.30N 85.23W
03/31/2006  E0.50 INCH       CALHOUN            MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:03 PM ESTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more4 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.